Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 103, NWS Birmingham, AL

April 19, 2006Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 19, 2006, 3:25 PM CDT for Cherokee County, Alabama. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2006, 3:25 PM CDT (20:25 UTC)
Expired
Apr 19, 2006, 4:15 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 3:32 PM CDTHAIL 0.755 E Leesburg, ALPENNY SIZED HAIL EAST OF LEESBURG.
Apr 19, 3:32 PM CDTHAIL 0.755 E Leesburg, ALPENNY SIZED HAIL WEST OF LEESBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 9:59 AM CDTSevere Thunderstorm WatchSPC6 hr
Apr 19, 2:54 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 192025
SVRBMX
ALC019-192115-
/O.NEW.KBMX.SV.W.0103.060419T2025Z-060419T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT WED APR 19 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEROKEE COUNTY IN NORTHEAST ALABAMA
  THIS INCLUDES THE CITY OF CENTRE

* UNTIL 415 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES NORTHWEST OF CEDAR BLUFF...OR ABOUT 10
  MILES NORTHWEST OF CENTRE...AND MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  CENTRE...WEISS LAKE...CEDAR BLUFF...GAYLESVILLE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3439 8561 3423 8584 3416 8584 3404 8556
      3433 8547

$$

MBS/91
1 follow-up statement
000 
WWUS54 KBMX 192049
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT WED APR 19 2006

ALC019-192115-
/O.CON.KBMX.SV.W.0103.000000T0000Z-060419T2115Z/
CHEROKEE AL-
348 PM CDT WED APR 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL CHEROKEE COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR SAND ROCK...OR ABOUT 9 MILES NORTHWEST 
OF CENTRE...MOVING SOUTHEAST AT 20 MPH.

AT 332 PM CDT...PENNY SIZE HAIL WAS REPORTED 5 MILES EAST
OF LEESBURG.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
LEESBURG...CENTRE...GAYLESVILLE AND CEDAR BLUFF.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR EASTERN ALABAMA.

LAT...LON 3432 8568 3423 8584 3416 8584 3415 8579
      3406 8573 3409 8559 3426 8553

$$

MBS/91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:55 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 19, 2:55 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT WED APR 19 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
IMPULSE ACROSS WESTERN ALABAMA WILL MOVE ACROSS THROUGH THE EVENING
HOURS.  THERE COULD BE SOME ADDITIONAL DEVELOPMENT AND SOME STORMS
MAY BE SEVERE.  WILL INCLUDE MAINLY ISOLATED TO SCATTERED WORDING.
ON THURSDAY MODELS INDICATE ANOTHER IMPULSE MOVING INTO THE AREA
NEAR MID DAY AND MOVING THROUGH DURING THE LATE AFTERNOON HOURS.
WILL FORECAST POPS IN THE CATEGORY WITH THE HIGHEST POPS WEST.
A FEW STORMS COULD BE SEVERE GIVEN THE UPPER SUPPORT...COLD
POOL ALOFT AND STEEP LAPSE RATES.  ACTIVITY SHOULD DIMINISH LATER
THURSDAY EVENING.  OVERNIGHT LOWS EACH NIGHT IN THE 60S...HIGHS
THURSDAY IN THE 80S.

FRIDAY AND FRIDAY NIGHT...INCREASING SOUTHERLY FLOW AND MUCH
STRONGER UPPER SUPPORT WILL MOVE INTO AND ACROSS THE AREA.  MODELS
DEPICT IMPRESSIVE MID LEVEL SHORT WAVE AND INCREASING VERTICAL
MOTION ESPECIALLY LATE AFTERNOON AND EVENING.  WILL FORECAST LIKELY
POPS NORTHWEST FRIDAY AND MAINLY CHANCE POPS ELSEWHERE.  HIGHEST
POPS WILL BE FRIDAY NIGHT AS UPPER SUPPORT MOVES THROUGH WITH
CATEGORICAL POPS NORTH AND LIKELY POPS SOUTH.  HIGHS FRIDAY 80 TO
85 AND THEN LOWS AT NIGHT 50S NORTH AND 60S SOUTH.

SATURDAY THROUGH SUNDAY NIGHT...SYSTEM WILL EXIT THE AREA SATURDAY
MORNING AND MUCH OF THE WEEKEND WILL BE RAIN FREE AND SLIGHTLY COOLER
AS WEAK HIGH PRESSURE BUILDS IN.  HIGH TEMPERATURES UPPER 70S NORTH
TO LOWER 80S SOUTH WITH OVERNIGHT LOWS IN THE 50S.

.LONG TERM...MONDAY THROUGH WEDNESDAY.
SOUTHWEST FLOW ALOFT AND SEVERAL IMPULSES MOVING INTO AND ACROSS
THE AREA WILL CONTINUE THROUGH EXTENDED PERIOD.  WILL GENERALLY
KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE
PEAK HEATING HOURS.  HIGHS IN THE UPPER 70S NORTH AND LOWER 80S
SOUTH.  OVERNIGHT LOWS MAINLY IN THE 50S.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  82  61  80 /  30  40  30  40
ANNISTON    63  84  62  82 /  30  40  30  30
BIRMINGHAM  65  83  64  81 /  20  50  30  40
TUSCALOOSA  64  85  63  83 /  20  50  30  50
CALERA      64  84  62  82 /  20  30  20  30
AUBURN      65  85  65  83 /  30  30  20  20
MONTGOMERY  64  88  63  84 /  10  30  20  20
TROY        62  87  64  84 /  30  30  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, Apr 19, 2:30 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT WED APR 19 2006

ALZ011>015-017>050-201930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
230 PM CDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS CAN BE EXPECTED UNTIL 10 PM CDT...
MAINLY NORTHEAST OF A WARRIOR TO SYLACAUGA TO AUBURN LINE.
VERY LARGE HAIL UP TO THE SIZE OF SOFTBALLS IS THE MAIN HAZARD
WITH THE STORMS...THOUGH DAMAGING WINDS UP TO 70 MPH ARE POSSIBLE
AS WELL.  ADDITIONAL ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH
10 PM CDT NORTH OF A DEMOPOLIS TO WETUMPKA TO EUFAULA LINE.

SCATTERED THUNDERSTORMS WILL MAINLY DEVELOP AND EXIST ALONG
AN OLD OUTFLOW BOUNDARY STRETCHING ACROSS NORTHEAST AND EAST
CENTRAL ALABAMA.  WITH A VERY UNSTABLE AIRMASS IN PLACE...SOME OF
THESE STORMS WILL BE SEVERE WITH VERY LARGE HAIL AS THE MAIN HAZARD.
THESE STORMS WILL WEAKEN AND DIMINISH BETWEEN 9 PM CDT AND 11 PM CDT
WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS CAN BE EXPECTED THURSDAY AFTERNOON AND
EVENING...THEN AGAIN FRIDAY INTO FRIDAY NIGHT.  LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN HAZARDS.

ON THURSDAY...THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL REMAIN
MOIST AND UNSTABLE.  THIS ATMOSPHERE WILL BE CAPABLE OF SUPPORTING
SEVERE THUNDERSTORM DEVELOPMENT.  IN ADDITION...AN UPPER LEVEL
DISTURBANCE MOVING OVER THE REGION WILL PROVIDE EXTRA LIFT FOR
THUNDERSTORM DEVELOPMENT.  ONCE AGAIN...THESE STORMS MAY DEVELOP
ANYWHERE ACROSS CENTRAL ALABAMA MAINLY DURING THE HEATING OF THE
DAY...BUT THE GREATEST THREAT WILL BE NORTH OF INTERSTATE 20.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH
CENTRAL ALABAMA.  THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST
AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA.  IN ADDITION...A STRONGER
UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT
PUSHES THROUGH.  THIS SITUATION MAY PRODUCE MORE WIDESPREAD SEVERE
WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL.  THE STORMS
WILL BEGIN BETWEEN 2 PM CDT AND 4 PM CDT IN NORTHWEST ALABAMA AND
MOVE SOUTHEASTWARD...GRADUALLY WEAKENING IN SOUTHEAST ALABAMA BY
EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE ACTIVATED AND
WILL BE REQUIRED THROUGH 9 PM CDT...MAINLY NORTHEAST OF A WARRIOR TO
AUBURN LINE.  ACTIVATION MAY BE REQUIRED THURSDAY AFTERNOON...AND
FRIDAY AFTERNOON AND EVENING.  PLEASE STAY TUNED TO LATEST DETAILS
CONCERNING THESE POTENTIAL THUNDERSTORMS.

MBS/91

In the hours before

Local storm report, Apr 19, 2:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             5 W PIEDMONT            33.93N 85.70W
04/19/2006  E1.75 INCH       CALHOUN            AL   BROADCAST MEDIA

            GOLF BALL SIZED HAIL NEAR THE CALHOUN...CHEROKEE AND
            ETOWAH COUNTY LINES.

&&

DCW
Local storm report, Apr 19, 2:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             PIEDMONT                33.93N 85.62W
04/19/2006  E0.75 INCH       CALHOUN            AL   POST OFFICE

            PENNY SIZED HAIL IN PIEDMONT.

&&

DCW
Local storm report, Apr 19, 2:44 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             2 N JACKSONVILLE        33.84N 85.76W
04/19/2006  E0.75 INCH       CALHOUN            AL   TRAINED SPOTTER

            PENNY SIZED HAIL JUST NORTH JACKSONVILLE.

0236 PM     HAIL             PIEDMONT                33.93N 85.62W
04/19/2006  E1.00 INCH       CALHOUN            AL   TRAINED SPOTTER

            QUARTER SIZED HAIL IN PIEDMONT.

&&

DCW
Local storm report, Apr 19, 3:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             1 N NEWELL              33.45N 85.43W
04/19/2006  E0.88 INCH       RANDOLPH           AL   LAW ENFORCEMENT

            NICKEL SIZED HAIL JUST NORTH OF NEWELL

0301 PM     HAIL             5 SE JACKSONVILLE       33.76N 85.70W
04/19/2006  E1.00 INCH       CALHOUN            AL   LAW ENFORCEMENT

            QUARTER SIZED HAIL IN WHITE PLAINS.

&&

DCW
Local storm report, Apr 19, 3:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             3 NE NEWELL             33.46N 85.40W
04/19/2006  E1.75 INCH       RANDOLPH           AL   PUBLIC

            GOLF BALL SIZED HAIL BETWEEN NEWELL AND GRAHAM.

&&

DCW
Local storm report, Apr 19, 3:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             3 N ROANOKE             33.19N 85.37W
04/19/2006  E0.88 INCH       RANDOLPH           AL   PUBLIC

            NICKEL SIZED HAIL JUST NORTH OF ROANOKE.

&&

DCW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:13 PM CDTSevere Thunderstorm WarningBMXCherokee62 min
Apr 19, 1:11 PM CDTSevere Thunderstorm WarningBMXCherokee49 min
Apr 19, 2:00 PM CDTSevere Thunderstorm WarningBMXCherokee45 min
Apr 19, 2:17 PM CDTSevere Thunderstorm WarningBMXCalhoun58 min
Apr 19, 2:18 PM CDTSevere Thunderstorm WarningBMXEtowah25 min
Apr 19, 2:38 PM CDTSevere Thunderstorm WarningBMXCleburne67 min
Apr 19, 3:05 PM CDTSevere Thunderstorm WarningBMXBlount55 min
Apr 19, 3:05 PM CDTSevere Thunderstorm WarningBMXRandolph40 min
Apr 19, 3:24 PM CDTSevere Thunderstorm WarningBMXChambers66 min
Apr 19, 3:34 PM CDTSevere Thunderstorm WarningBMXEtowah41 min
Apr 19, 3:38 PM CDTSevere Thunderstorm WarningBMXRandolph67 min
Apr 19, 3:41 PM CDTSevere Thunderstorm WarningBMXCleburne21 min
Apr 19, 3:59 PM CDTSevere Thunderstorm WarningBMXBlount46 min
Apr 19, 4:06 PM CDTSevere Thunderstorm WarningBMXSt. Clair69 min
Apr 19, 4:15 PM CDTSevere Thunderstorm WarningBMXEtowah60 min
Apr 19, 4:26 PM CDTSevere Thunderstorm WarningBMXChambers49 min
Apr 19, 4:27 PM CDTSevere Thunderstorm WarningBMXWinston33 min
Apr 19, 4:37 PM CDTSevere Thunderstorm WarningBMXCherokee38 min
Apr 19, 4:44 PM CDTSevere Thunderstorm WarningBMXBlount61 min
Apr 19, 4:45 PM CDTSevere Thunderstorm WarningBMXRandolph30 min
Apr 19, 5:04 PM CDTTornado WarningBMXSt. Clair56 min
Apr 19, 5:14 PM CDTSevere Thunderstorm WarningBMXChambers21 min
Apr 19, 5:47 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega43 min
Apr 19, 5:47 PM CDTSevere Thunderstorm WarningBMXBlount43 min
Apr 19, 5:55 PM CDTFlash Flood WarningBMXBlount3 hr
Apr 19, 5:59 PM CDTTornado WarningBMXSt. Clair, Talladega46 min
Apr 19, 6:26 PM CDTSevere Thunderstorm WarningBMXClay64 min
Apr 19, 6:30 PM CDTSevere Thunderstorm WarningBMXBlount60 min
Apr 19, 6:35 PM CDTSevere Thunderstorm WarningBMXShelby40 min
Apr 19, 6:45 PM CDTSevere Thunderstorm WarningBMXTalladega60 min
Apr 19, 6:49 PM CDTSevere Thunderstorm WarningBMXJefferson56 min
Apr 19, 6:57 PM CDTSevere Thunderstorm WarningBMXWalker20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.